Oklahoma, 2013

Hail and Damaging Wind in Oklahoma, August 9, 2013

August 9, 2013 · NWS OUN · 4 events in 2 counties and zones

Multicells and supercells developed near a weak frontal boundary that extended from northeast to southwest Oklahoma during the afternoon. One cell moved over the Lake Murray area and produced severe wind and hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

Multicells and supercells developed near a weak frontal boundary that extended from northeast to southwest Oklahoma during the afternoon. One cell moved over the Lake Murray area and produced severe wind and hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Aug 9, 1:46 PM CST, 3 hours 29 minutes earlier.

Area forecast discussion, Aug 9, 1:46 PM CST, 3 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
246 PM CDT FRI AUG 9 2013

.DISCUSSION...
A COLD FRONT WILL CONTINUE TO MOVE SOUTH ACROSS THE BODY OF
OKLAHOMA AND MUCH OF NORTH TEXAS THROUGH TONIGHT. A FEW SHOWERS
AND STORMS WILL DEVELOP ALONG THIS BOUNDARY AS IT MOVES SOUTHWARD
INTO A RELATIVELY UNSTABLE AIRMASS. CONDITIONS WILL NOT BE ALL
THAT SUPPORTIVE OF SEVERE STORM DEVELOPMENT...THOUGH A FEW STRONG
STORMS...AND POSSIBLY AN ISOLATED SEVERE STORM ARE NOT OUT OF THE
QUESTION. LINGERING SHOWERS AND STORMS WILL DISSIPATE BY 10 PM AS
DAYTIME HEATING IS LOST AND AN UPPER WAVE DEPART THE SOUTHERN
PLAINS.

THE WEEKEND LOOKS MOSTLY DRY AND MILD IN COMPARISON TO THE NORMAL
AUGUST HEAT WE ARE USED TO. STILL...WITH ABUNDANT MOISTURE...AN
ISOLATED STORM OR TWO MAY DEVELOP ALMOST ANYWHERE. HIGHS WILL TOP
OUT 5 TO 10 DEGREES BELOW NORMAL BOTH SATURDAY AND SUNDAY...AS LOW
LEVEL NORTH TO NORTHEAST FLOW PREVAILS IN THE WAKE OF TODAYS COLD
FRONTAL PASSAGE.

HEADING INTO NEXT WEEK...MID LEVEL RIDGING WILL BUILD
WESTWARD...PLACING MUCH OF THE SOUTHERN PLAINS WITHIN A STOUT
NORTHWEST FLOW PATTERN. AS SEVERAL IMPULSES ROLL THROUGH A BROAD
UPPER TROUGH OVER THE GREAT LAKES...NOCTURNAL THUNDERSTORM
COMPLEXES WILL BE POSSIBLE...ESPECIALLY MONDAY AND TUESDAY NIGHTS.
THIS WILL BE THE NEXT ITEM OF INTEREST...AS SEVERE STORMS...HEAVY
RAINFALL AND FLOODING MAY ONCE AGAIN BECOME A CONCERN. LONG RANGE
MODELS CONTINUE TO KEEP US WITHIN NORTHWEST FLOW AND NEAR NORMAL
TO SLIGHTLY BELOW AVERAGE TEMPERATURES FOR EARLY TO MID AUGUST.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  70  86  72  91 /  20  10  10  10
HOBART OK         68  90  71  94 /  10  10  10  10
WICHITA FALLS TX  72  94  73  97 /  20  10  10  10
GAGE OK           63  84  67  89 /  10  10  10  20
PONCA CITY OK     67  85  68  90 /  40  10  10  10
DURANT OK         73  95  74  98 /  30  10  10  20

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.
&&

23/84
Hazardous weather outlook, Aug 9, 10:45 AM CST, 6 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1145 AM CDT FRI AUG 9 2013

OKZ004>048-050>052-TXZ083>090-101015-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
1145 AM CDT FRI AUG 9 2013

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...THIS AFTERNOON THROUGH TONIGHT...

THUNDERSTORM OUTLOOK...
THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND EARLY EVENING...
MAINLY OVER THE EASTERN HALF OF OKLAHOMA. A FEW STRONG TO SEVERE
STORMS WILL BE POSSIBLE.

DISCUSSION...
A WEAK COLD FRONT WILL DRIFT SOUTHEAST THIS AFTERNOON AND EVENING
ACROSS THE SOUTHEAST HALF OF OKLAHOMA. THE FRONT MAY PROVIDE ENOUGH
LIFT TO GENERATE SCATTERED THUNDERSTORMS...MAINLY EAST OF I-35.
THERE WILL BE SUFFICIENT INSTABILITY FOR A FEW STRONG STORMS...AND
AN ISOLATED SEVERE STORM WILL BE POSSIBLE. THE MAIN CONCERN WITH
THESE STORMS WILL BE STRONG WINDS. MARGINALLY SEVERE HAIL WILL ALSO
BE A POSSIBILITY.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT SATURDAY AUG 9.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
             NWS NORMAN COUNTY WARNING AREA...80 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...30 PERCENT.

OTHER HAZARDOUS WEATHER...
NONE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

THUNDERSTORM OUTLOOK...
AT LEAST LOW THUNDERSTORM CHANCES WILL CONTINUE ACROSS THE AREA
THROUGH THIS WEEKEND AND THROUGH MOST OF NEXT WEEK AS A WEAK COLD
FRONT REMAINS OVER THE AREA. LOCALIZED FLOODING MAY ACCOMPANY ANY
OF THE STRONGER STORMS THAT MANAGE TO DEVELOP. ALTHOUGH A FEW OF
THE STORMS THROUGHOUT THIS WEEKEND AND NEXT WEEK MAY PRODUCE
STRONG WIND GUSTS AND SMALL HAIL...WIDESPREAD SEVERE WEATHER IS
NOT ANTICIPATED AT THIS TIME.

OTHER HAZARDOUS WEATHER...
NONE.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED BY
5 AM SATURDAY.

CMS

In the hours before

Special weather statement, Aug 9, 3:11 PM CST, 2 hours 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
411 PM CDT FRI AUG 9 2013

OKZ047-051-092145-
MARSHALL OK-JOHNSTON OK-
411 PM CDT FRI AUG 9 2013

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MARSHALL AND
JOHNSTON COUNTIES UNTIL 445 PM CDT...

AT 409 PM CDT...STRONG THUNDERSTORMS WERE LOCATED 4 MILES NORTH OF
REAGAN AND JUST WEST OF MANNSVILLE...MOVING EAST AT 15 MPH.

HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF NICKELS...
WIND GUSTS TO 40 MPH...

LOCATIONS IMPACTED INCLUDE...
MADILL...TISHOMINGO...OAKLAND...MANNSVILLE...RAVIA...MILBURN...
BROMIDE...REAGAN AND RUSSETT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY.
STAY ALERT AND LISTEN FOR WARNINGS.

&&

LAT...LON 3406 9670 3415 9695 3446 9673 3441 9641
TIME...MOT...LOC 2109Z 270DEG 12KT 3441 9671 3420 9692
Special weather statement, Aug 9, 3:40 PM CST, 1 hour 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
440 PM CDT FRI AUG 9 2013

OKZ047-092215-
JOHNSTON OK-
440 PM CDT FRI AUG 9 2013

...SIGNIFICANT WEATHER ADVISORY FOR JOHNSTON COUNTY UNTIL 515 PM
CDT...

AT 436 PM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR REAGAN...
MOVING EAST AT 15 MPH.

HAZARDS INCLUDE...
WIND GUSTS TO 50 MPH...
HAIL UP TO THE SIZE OF NICKELS...
FREQUENT CLOUD TO GROUND LIGHTNING...

LOCATIONS IMPACTED INCLUDE...
TISHOMINGO...RAVIA...MILL CREEK...PONTOTOC...REAGAN AND CONNERVILLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING
WEATHER CONDITIONS.

&&

LAT...LON 3437 9647 3422 9665 3420 9688 3445 9688
      3451 9661 3450 9659
TIME...MOT...LOC 2136Z 247DEG 13KT 3435 9674
Special weather statement, Aug 9, 4:07 PM CST, 1 hour 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
507 PM CDT FRI AUG 9 2013

OKZ047-050>052-092230-
MARSHALL OK-BRYAN OK-JOHNSTON OK-LOVE OK-
507 PM CDT FRI AUG 9 2013

...SIGNIFICANT WEATHER ADVISORY FOR MARSHALL...NORTHWESTERN BRYAN...
SOUTHERN JOHNSTON AND EASTERN LOVE COUNTIES UNTIL 530 PM CDT...

AT 458 PM CDT...SCATTERED THUNDERSTORMS EXTENDING FROM NEAR
TISHOMINGO TO THACKERVILLE...WERE MOVING EAST AT 10 TO 15 MPH.
THESE STORMS WILL IMPACT THE LAKE TEXOMA AREA IN ONE FORM OR ANOTHER.
EITHER FROM LIGHTNING...HEAVY RAIN...STRONG WIND SHIFTS AND GUSTS...
OR A COMBINATION OF THESE.

HAZARDS INCLUDE...
WIND GUSTS 30 TO 40 MPH...
VERY HEAVY DOWNPOURS...
FREQUENT CLOUD TO GROUND LIGHTNING...

LOCATIONS IMPACTED INCLUDE...
MADILL...TISHOMINGO...MARIETTA...KINGSTON...THACKERVILLE...
LAKE TEXOMA...NIDA...AND CARTWRIGHT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF ON OR NEAR LAKE TEXOMA...GET OUT OF THE WATER AND MOVE INDOORS
OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE OUT TO
15 MILES FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR THUNDER...YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER NOW.
DO NOT BE CAUGHT ON THE WATER IN A THUNDERSTORM.

&&

LAT...LON 3372 9716 3374 9717 3390 9718 3423 9684
      3428 9641 3378 9651 3385 9663 3389 9659
      3392 9666 3384 9670 3382 9676 3387 9680
      3386 9688 3396 9691 3396 9699 3385 9701
      3385 9709 3383 9705 3381 9709 3374 9709
TIME...MOT...LOC 2158Z 271DEG 13KT 3416 9682 3378 9719
Special weather statement, Aug 9, 4:25 PM CST, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
525 PM CDT FRI AUG 9 2013

OKZ047-051-052-092300-
MARSHALL OK-BRYAN OK-JOHNSTON OK-
525 PM CDT FRI AUG 9 2013

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN MARSHALL...NORTHWESTERN
BRYAN AND SOUTHERN JOHNSTON COUNTIES UNTIL 600 PM CDT...

AT 521 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 4 MILES NORTHEAST
OF MADILL...MOVING EAST AT 15 MPH.

HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF NICKELS...
WIND GUSTS TO 40 MPH...

LOCATIONS IMPACTED INCLUDE...
MADILL...TISHOMINGO...OAKLAND...MILBURN...FILLMORE...LITTLE CITY...
RUSSETT AND NIDA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING
WEATHER CONDITIONS.

&&

LAT...LON 3404 9682 3423 9682 3428 9649 3401 9649
TIME...MOT...LOC 2221Z 270DEG 12KT 3415 9673
Special weather statement, Aug 9, 4:44 PM CST, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
544 PM CDT FRI AUG 9 2013

OKZ042-043-092300-
PONTOTOC OK-COAL OK-
544 PM CDT FRI AUG 9 2013

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN PONTOTOC AND WESTERN
COAL COUNTIES UNTIL 600 PM CDT...

AT 540 PM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR STONEWALL...
MOVING EAST AT 15 MPH.

HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF NICKELS...
WIND GUSTS TO 50 MPH...

LOCATIONS IMPACTED INCLUDE...
STONEWALL...TUPELO...FITTSTOWN AND JESSE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY.
STAY ALERT AND LISTEN FOR WARNINGS.

&&

LAT...LON 3455 9636 3450 9659 3450 9660 3466 9669
      3479 9650
TIME...MOT...LOC 2240Z 247DEG 11KT 3462 9657

The radar

The Norman radar (KTLX), 138 km away, was scanning. The volume nearest the first event began at 23:16 UTC.

Open the radar archive at this moment

Event by event

3 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Carter

When
August 9, 5:15 PM CST
Where
Carter County, 4.87 mi S of Ardmore
Measured
1.5 in hail
Reported by
Emergency Manager
Coordinates
34.100, -97.130

Hail, Love

When
August 9, 5:19 PM CST
Where
Love County, 2.15 mi NNW of Lake Murray Dam
Measured
1.25 in hail
Reported by
Public
Coordinates
34.060, -97.070

Quarter to half dollar size hail reported.

Hail, Love

When
August 9, 5:25 PM CST
Where
Love County, 0.57 mi W of Overbrook
Measured
1.75 in hail
Reported by
Public
Coordinates
34.070, -97.150

Thunderstorm Wind, Love

When
August 9, 5:40 PM CST
Where
Love County, 2.82 mi NNW of Lake Murray Dam
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
34.070, -97.070

The public estimated gusts to 50-60 mph.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2013Every state in 2013This day in weather historyWarnings in Oklahoma, August 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 466439, 466440, 466441, 466442.